# SDR 20000712SH048

- Difficulty date: June 28, 2000
- Submitted: July 12, 2000
- Operation: General aviation
- Aircraft: N8189T
- Make and model: Piper PA-28-161
- Aircraft serial: 288016309
- Engine: Lyc O320D3G
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Crankshaft
- Part number: LW17060
- Condition: Broken
- Location: Nr 3 Throw
- Part time: 5,487 hours
- Component: Engine, Lyc
- Stage of operation: TO
- How discovered: V
- Nature of condition: R
- Precautionary procedure: A

## Discrepancy

DURING TAKEOFF, ENGINE QUIT WHEN AIRCRAFT WAS AT 200 FEET AGL.  AIRCRAFT CRASHED INTO A SWAMP.  AIRCRAFT WAS DESTROYED, OCCUPANTS RECEIVED MINOR INJURIES.  DURING POST-CRASH INVESTIGATION, THE ENGINE CRANKSHAFT WAS FOUND BROKEN AT THE NR 3 ROD BEARING JOURNAL FORWARD THROW AT THE ENTER MAIN BEARING JOURNAL.  ENGINE TT IS 5,487 HRS AND TSO IS 1,281 HRS.  NOTED IN THE MAINTENANCE RECORDS FOR THE ENGINE THAT A PROP STRIKE OCCURRED WITH APPROX 1,500 HRS TT.  AT THAT TIME, ONLY A FLANGE RUN-OUT CHECK WAS ACCOMPLISHED.  SUBMITTER SUGGESTED THAT THE CRANKSHAFT BE REPLACED AFTER ANY SUDDEN STOPPAGE OR PROP STRIKE.  (X)
